Selective serotonin reuptake inhibitors (SSRIs) learning module - main section

4.10. Hyponatraemia

Rare and very rare, but potentially serious adverse effects.

A potentially serious but rare cause of lethargy related to SSRI use is reduction in serum sodium level (hyponatraemia). It is likely to arise from an SSRI-induced syndrome of inappropriate antidiuretic hormone secretion (SIADH).

Factors which increase risk

The elderly, especially elderly women, are at particular risk of hyponatraemia. Other risk factors include low weight, sweating, liver cirrhosis, trauma (especially head trauma) and concomitant use of medicines that can cause hyponatraemia (such as diuretics).

Risk-reduction measures

In suspected cases of hyponatraemia a blood test for serum electrolytes should be performed and repeated as necessary.


If hyponatraemia is clinically significant, specialist advice should be sought on its management. Hyponatraemia generally resolves on discontinuing SSRI treatment.

Page 15 of 29

Page last modified: 17 February 2015